Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 191, NWS Blacksburg, VA

July 16, 2016Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2016, 5:51 PM EDT for Buckingham County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 5:51 PM EDT (21:51 UTC)
Expired
Jul 16, 2016, 6:45 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS51 KRNK 162151
SVRRNK
VAC029-162245-
/O.NEW.KRNK.SV.W.0191.160716T2151Z-160716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 550 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR FORK UNION TO NEAR BUCKINGHAM...MOVING
  SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...
  NEW CANTON...
  CENTENARY...
  AND GOLD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3764 7825 3743 7840 3765 7860 3776 7846
      3774 7842 3773 7836 3772 7834 3771 7831
      3771 7830 3769 7826 3769 7824
TIME...MOT...LOC 2150Z 291DEG 21KT 3780 7826 3757 7851 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
806 
WWUS51 KRNK 162215
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SAT JUL 16 2016

VAC029-162245-
/O.CON.KRNK.SV.W.0191.000000T0000Z-160716T2245Z/
BUCKINGHAM VA-
615 PM EDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN BUCKINGHAM COUNTY...

AT 615 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COLUMBIA TO NEAR DILLWYN...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DILLWYN...
NEW CANTON...
AND GOLD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3759 7854 3769 7842 3770 7839 3773 7836
      3772 7834 3771 7831 3771 7830 3769 7826
      3769 7824 3764 7825 3743 7840
TIME...MOT...LOC 2215Z 291DEG 21KT 3776 7812 3753 7837 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
001 
WWUS51 KRNK 162238
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT SAT JUL 16 2016

VAC029-162248-
/O.EXP.KRNK.SV.W.0191.000000T0000Z-160716T2245Z/
BUCKINGHAM VA-
638 PM EDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCKINGHAM COUNTY
WILL EXPIRE AT 645 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LIGHT TO MODERATE RAIN AND OCCASIONAL LIGHTNING WILL CONTINUE IN THE
AREA FOR ANOTHER 30 MINUTES OR SO.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3759 7854 3769 7842 3770 7839 3773 7836
      3772 7834 3771 7831 3771 7830 3769 7826
      3769 7824 3764 7825 3743 7840
TIME...MOT...LOC 2238Z 291DEG 21KT 3771 7797 3748 7822 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:26 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 3:26 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Blacksburg VA
326 PM EDT Sat Jul 16 2016

.SYNOPSIS...
A weak frontal boundary will continue to drift east across the
Appalachians tonight into Sunday before dissipating Sunday night.
Weak high pressure will settle over the region Sunday night ahead
of another cold front that will approach later Monday into Monday
night. This boundary should push through the region Tuesday
bringing somewhat drier air for the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...

Bands of convection remain just south of the area on the periphery
of earlier differential heating and to the north along the
residual pre-frontal band from last night. However overall
instability/lapses remain rather weak except in the north and east
where higher DCAPES have developed outside of the earlier debris
mid deck. This may support a few stronger storms as bands push out
east of the Va Highlands but iffy given dry air seen aloft from
earlier this morning. Latest HRRR also showing some coverage
developing across the central/east into early this evening but
depth again appears limited as most other guidance keeps deeper
convection north and south of the region over the next few hours.
Therefore running with mainly chance pops with a period of
likelys north as well as the far south until just before sunset
which may still be generous.

Otherwise decent shortwave seen via latest vapor loop will
finally cross the region from the west overnight with the surface
front to the west edging east and weakening. This combined with
loss of insolation should help convection taper off from northwest
to southeast later this evening with little remaining after
midnight as drier air aloft wins out. However low levels will
remain juicy and provided a little more clearing would expect
better fog coverage so bumped up fog a bit more late. Lows mostly
in the 60s although perhaps a bit cooler deeper valleys if fog is
not too widespread.

Should finally see a quieter day on Sunday as model soundings
show substantial drying aloft arriving in the wake of the passing
impulse above weak westerly flow as the surface front fades.
Guidance indicating a bit of weak convergence mainly along the
southern Blue Ridge where differential heating given light flow
could help pop late day convection. However given the degree of
drying aloft could easily see the weak cap aloft hold until late
making for a sunnier/hotter afternoon. Also since progged pwats
shift farther east, think the wetter solutions overdone, so
following closer to the earlier/drier NCAR ensembles which keep
coverage quite isolated and mainly over the far southwest.
Otherwise partly to mostly sunny and a tad drier north/northwest
with highs possibly topping 90 east and well into the 80s west.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 110 PM EDT Saturday...

A cold front will be moving south of the region Sunday evening.
Isolated lingering showers and storms will be possible during the
evening hours across the southern portion of the area. By midnight,
any activity associated with the front is expected to be south of
the forecast area. Patchy fog will be possible late Sunday night as
high pressure builds into the area, winds weaken, and cloud cover
decreases.

On Monday, a cold front will be approaching the area in the Ohio
Valley. This front will be on our northwest doorstep towards Monday
evening and cross the region during the overnight hours. Look for
increasing chances of showers and storms in association with this
feature.

Tuesday, the front will have slowed and be situated either over the
southern third of the region, or just south of the forecast area.
Its proximity to the area, along with daytime heating and a
disturbance moving along it, will be the right combination of
features for showers and storms to develop over mainly the southern
two-thirds of the area on Tuesday, and linger into Tuesday evening.
A building area of high pressure across the mid-Atlantic region will
help move the cold front farther to the south late Tuesday night.

Temperatures during this portion of the forecast will average five
degrees above normal.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 130 PM EDT Saturday...

High pressure will help keep the bulk of this portion of the
forecast precipitation free. It is not until next Saturday that any
additional precipitation is forecast. These scattered showers and
storms will be associated the expected approach and arrival of a
cold front.

Temperatures during this portion of the forecast will trend from
being slightly below normal on Wednesday and reach readings a few
degrees above normal by Saturday.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1225 PM EDT Saturday...

Mostly mid deck across the region has resulted in overall
lingering VFR cigs early this afternoon with most showers confined
to locations along/south of the VA/NC border. However still
expecting convective coverage to increase over southern sections
in the wake of the fading mid deck and across the western ridges
just ahead of the weak front to the west. Still appears that more
widespread shra/tsra will occur south of the region with scattered
clusters/bands developing and heading east of the mountains
through late afternoon/early evening. Confidence remains rather
low on a tsra directly impacting any given airport but enough to
include a few tempo groups for MVFR/IFR conditions in all except
perhaps KLYH where likely will leave in a VCTS mention for now.

Most activity diminishes after sunset with VFR overall
continuing. Fog/stratus will become an issue again, mainly
KBCB/KLWB where with a bit more clearing expecting IFR vsbys/cigs
with added MVFR to IFR possible in the east espcly where any
showers occur. Guidance suggests that weak westerly flow could
also cause some fog/low cigs to develop around KBLF right before
daybreak so included a mention.

Appears any low clouds/fog will quickly fade by mid or late
morning Sunday with more in the way of widespread VFR through the
afternoon. Still an outside shot at seeing a pop up shower or
storm around KDAN and points to the southwest including KMTV/KUKF
to KTNB, but mostly beyond the valid taf period late Sunday.

Extended aviation discussion...

Next weak cold front to the north will approach on Monday with
some pre-frontal showers possible early on, followed by chances of
deeper convection especially northwest sections Monday afternoon.
Monday night into early Tuesday appear to be the best time frame
for widespread, perhaps stronger convection as the front presses
in from the north. This deeper moisture then looks to move south
of the area later Tuesday through Thursday, leaving the region
mostly VFR outside of late night/early morning fog for the middle
of next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/RAB/WP
Hazardous weather outlook, Jul 16, 3:44 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 16 2016

NCZ003>006-019-020-VAZ032-043-044-058-059-171945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
344 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO
EARLY THIS EVENING WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED
FLOODING COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-507-
508-171945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM WILL REMAIN POSSIBLE INTO EARLY
THIS EVENING WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED
FLOODING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A
COLD FRONT MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:10 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 16 2016

WVZ043-044-162115-
SUMMERS-MONROE-
410 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUMMERS AND
SOUTHWESTERN MONROE COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUESTONE STATE
PARK...MOVING SOUTHEAST AT 20 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
PETERSTOWN...
RAINES CORNER...
INDIAN MILLS...
AND BOZOO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3768 8090 3767 8090 3768 8089 3750 8050
      3737 8076 3761 8103 3770 8093
TIME...MOT...LOC 2009Z 316DEG 19KT 3762 8093

RAB
Special weather statement, Jul 16, 4:25 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT JUL 16 2016

WVZ042-043-162130-
SUMMERS-MERCER-
425 PM EDT SAT JUL 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SUMMERS
AND NORTHEASTERN MERCER COUNTIES...

AT 425 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JUMPING BRANCH TO FLAT TOP TO NEAR CAMP CREEK
STATE PARK...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...
PIPESTEM...
CAMP CREEK...
OAKVALE...
AND GLEN LYN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3754 8120 3757 8120 3760 8114 3759 8112
      3759 8109 3761 8106 3763 8107 3764 8107
      3745 8085 3739 8088 3735 8085 3732 8089
      3730 8094 3751 8121
TIME...MOT...LOC 2025Z 291DEG 15KT 3764 8106 3757 8112 3754 8120

RAB
Special weather statement, Jul 16, 5:03 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SAT JUL 16 2016

NCZ004>006-162200-
ROCKINGHAM-STOKES-CASWELL-
503 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES...WESTERN
CASWELL AND ROCKINGHAM COUNTIES...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE HALL...MOVING
NORTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
CAMP SPRINGS...
MAYFIELD...
AND BETHANY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3626 8016 3654 7952 3654 7948 3625 7950
      3624 7963
TIME...MOT...LOC 2102Z 228DEG 8KT 3624 8004

RAB
Special weather statement, Jul 16, 5:25 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SAT JUL 16 2016

VAZ011-WVZ042-044-162230-
GILES-MERCER-MONROE-
525 PM EDT SAT JUL 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GILES...SOUTHEASTERN
MERCER AND SOUTHWESTERN MONROE COUNTIES THROUGH 630 PM EDT...

AT 524 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM NEAR
LINDSIDE TO NARROWS TO OAKVALE...AND WERE MOVING SOUTHEAST AT 25 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3740 8086 3755 8073 3737 8045 3734 8044
      3733 8045 3731 8043 3727 8051 3726 8057
      3720 8071 3719 8078 3715 8085 3719 8087
      3727 8101 3730 8098 3729 8104 3733 8108
TIME...MOT...LOC 2124Z 316DEG 23KT 3745 8073 3735 8080 3731 8095

RAB
Special weather statement, Jul 16, 5:37 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUL 16 2016

VAZ047-162230-
BUCKINGHAM-
537 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY
THROUGH 630 PM EDT...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTENARY...MOVING
SOUTH AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND BREMO BLUFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3747 7837 3769 7859 3777 7848
      3776 7847 3774 7842 3773 7836 3772 7834
      3771 7829 3768 7824
TIME...MOT...LOC 2136Z 337DEG 7KT 3771 7847

RAB
Special weather statement, Jul 16, 5:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT SAT JUL 16 2016

VAZ011-013-014-162245-
MONTGOMERY-PULASKI-GILES-
543 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI...SOUTH CENTRAL
GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD
THROUGH 645 PM EDT...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF
PEARISBURG...MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN
BE EXPECTED. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADFORD...
PEARISBURG...
DUBLIN...
AND POPLAR HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3725 8084 3733 8069 3706 8031 3702 8035
      3702 8038 3701 8039 3702 8041 3700 8042
      3702 8043 3701 8044 3702 8045 3700 8046
      3700 8048 3698 8049 3701 8052 3700 8052
      3697 8055 3693 8064
TIME...MOT...LOC 2141Z 322DEG 9KT 3724 8069

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:44 PM EDTSpecial Weather StatementRNKPatrick61 min
Jul 16, 1:41 PM EDTSpecial Weather StatementRNKBath34 min
Jul 16, 2:26 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington64 min
Jul 16, 2:52 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Buena Vista, City of Lexington53 min
Jul 16, 4:02 PM EDTSpecial Weather StatementRNKRockbridge58 min
Jul 16, 5:25 PM EDTSpecial Weather StatementRNKGiles65 min
Jul 16, 5:37 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 16, 5:43 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Radford62 min
Jul 16, 5:46 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford36 min
Jul 16, 5:58 PM EDTSpecial Weather StatementRNKSmyth62 min
Jul 16, 6:08 PM EDTSpecial Weather StatementRNKMontgomery67 min
Jul 16, 7:03 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 16, 7:10 PM EDTSpecial Weather StatementRNKAppomattox50 min
Jul 16, 7:38 PM EDTAreal Flood AdvisoryRNKWythe112 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.